*If this is a medical emergency, jump to directions here.
Melodie Gavin, NP, Parkview Behavioral Health Institute, provides step-by-step instructions for administering Narcan® to an individual suffering from a suspected opioid overdose.
Narcan is a life-saving nasal spray used to reverse the effects of opioid emergencies. It is safe, even if you suspect a person is suffering from an opioid overdose, but they, in fact, are not, and works fast. Narcan is available over-the-counter, without a prescription, and in various locations for the public, such as the vending machine outside of the Parkview Hospital Randallia Emergency Room.
How to identify a potential opioid overdose
Signs of an opioid overdose include:
- Blue-colored lips
- Pinpoint pupils
- Slowed or stopped breathing
How to administer Narcan
1.Open the package.
2.Place the person on their back and tilt their head back.
3.Put one finger on either side of the applicator. Place your thumb on the plunger but don’t push down until the applicator is secured in the nostril.
4.Push down on the plunger to empty the contents of the applicator.
5.After administering one doze, check the time and call 911.
6.You may need to administer a second dose. If, after two minutes, the individual does not respond, open a second package of Narcan and repeat steps 2 through 4.
Note that each package of Narcan is one dose, so any additional doses will require additional packages.
Symptoms following Narcan
When an individual comes to after receiving Narcan, it’s normal for them to experience any of the following symptoms:
Remember, if you believe someone might be experiencing an opioid overdose, don’t hesitate to administer Narcan. You could just save a life. As long as someone is alive, they have a chance to recover.
Recovery is possible. If you are looking for help addressing a Substance Use Disorder, call Parkview Behavioral Health Institute – Park Center at 260-471-9440 to schedule an evaluation and discuss a personalized treatment plan with a therapist.